skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Charge density waves in disordered media circumventing the Imry-Ma argument

Abstract

Two powerful theoretical predictions, Anderson localization and the Imry-Ma argument, impose significant restrictions on the phases of matter that can exist in the presence of even the smallest amount of disorder in one-dimensional systems. These predictions forbid electrically conducting states and ordered states respectively. It was thus remarkable that a mechanism to circumvent Anderson localization relying on the presence of correlated disorder was found, that is also realized in certain biomolecular systems. Here, in a similar manner, we show that the Imry-Ma argument can be circumvented, resulting in the formation of stable ordered states with discrete broken symmetries in disordered one dimensional systems. We then investigate other mechanisms by which disorder can destroy an ordered state.

Authors:
 [1];  [2];  [1]
  1. Univ. of Illinois, Urbana-Champaign, IL (United States). Dept. of Physics
  2. Univ. of Illinois, Urbana-Champaign, IL (United States). Dept. of Physics; Univ. of California, Berkeley, CA (United States). Dept. of Physics
Publication Date:
Research Org.:
Univ. of Illinois, Urbana-Champaign, IL (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1326656
Grant/Contract Number:
NA0001789; FG02-12ER46875; OCI-1053575; AC05-00OR22725; DMR 1351895-CAR
Resource Type:
Journal Article: Accepted Manuscript
Journal Name:
Scientific Reports
Additional Journal Information:
Journal Volume: 6; Journal ID: ISSN 2045-2322
Publisher:
Nature Publishing Group
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS

Citation Formats

Changlani, Hitesh J., Tubman, Norm M., and Hughes, Taylor L. Charge density waves in disordered media circumventing the Imry-Ma argument. United States: N. p., 2016. Web. doi:10.1038/srep31897.
Changlani, Hitesh J., Tubman, Norm M., & Hughes, Taylor L. Charge density waves in disordered media circumventing the Imry-Ma argument. United States. doi:10.1038/srep31897.
Changlani, Hitesh J., Tubman, Norm M., and Hughes, Taylor L. Wed . "Charge density waves in disordered media circumventing the Imry-Ma argument". United States. doi:10.1038/srep31897. https://www.osti.gov/servlets/purl/1326656.
@article{osti_1326656,
title = {Charge density waves in disordered media circumventing the Imry-Ma argument},
author = {Changlani, Hitesh J. and Tubman, Norm M. and Hughes, Taylor L.},
abstractNote = {Two powerful theoretical predictions, Anderson localization and the Imry-Ma argument, impose significant restrictions on the phases of matter that can exist in the presence of even the smallest amount of disorder in one-dimensional systems. These predictions forbid electrically conducting states and ordered states respectively. It was thus remarkable that a mechanism to circumvent Anderson localization relying on the presence of correlated disorder was found, that is also realized in certain biomolecular systems. Here, in a similar manner, we show that the Imry-Ma argument can be circumvented, resulting in the formation of stable ordered states with discrete broken symmetries in disordered one dimensional systems. We then investigate other mechanisms by which disorder can destroy an ordered state.},
doi = {10.1038/srep31897},
journal = {Scientific Reports},
number = ,
volume = 6,
place = {United States},
year = {Wed Aug 24 00:00:00 EDT 2016},
month = {Wed Aug 24 00:00:00 EDT 2016}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 2works
Citation information provided by
Web of Science

Save / Share: